Radiation-induced temporary alopecia after embolization of cerebral aneurysms
Published Web Locationhttps://doi.org/10.5070/D389x969hk
Radiation-induced temporary alopecia after embolization of cerebral aneurysmsDepartment of Dermatology, Hospital Clinico Universitario, Valencia, Spain. email@example.com
Nuria Marti, Veronica Lopez, Carolina Pereda, Jose M Martin, Encarnacion Montesinos, Esperanza Jorda
Dermatology Online Journal 14 (7): 19
A 29-year-old woman underwent 2 endovascular procedures for treatment of bilateral carotid-ophthalmic artery aneurysms. After each treatment, transient alopecia occurred over the occipital area and is presumed to be radiation induced.
|Figure 1. Hair loss over her occipital area 2 months after initial embolization (A) and hair regrowth 1 year after the second embolization (B)|
Endovascular procedures have become widely used for the treatment of vascular lesions in the brain or spinal cord and their surrounding tissues. Radiation-induced adverse effects of endovascular procedures are seldom mentioned in the literature. Transient alopecia following a therapeutic embolization is a very rare complication [1, 2, 3, 4].
A 29-year-old woman was diagnosed with aneurysms of both carotid-opthalmic arteries. This patient had severe headache, but she was alert and oriented and without neurologic deficits. Her hair appeared normal.
The patient underwent two courses of embolization of the aneurysms with an interval of 3 months between courses. No neurologic deficits occurred after these procedures. However, hair loss over her occipital area was noted 2 weeks after the initial embolization. Physical examination revealed a 13 x 10 cm square patch of almost total hair loss on the occipital region.
The scalp was normal, exclamation-mark hairs were not visible; results of the pull test were normal. Her bilateral occipital and superficial temporal arteries had good pulses. A cutaneous biopsy was not performed because of the anticoagulant treatment of the patient. The hair regrew but 2 weeks after the second embolization, that was performed 3 months later, she again experienced the appearance of a similar patch of diffuse hair loss on the occipital scalp. The hair regrew 4 months after the occurrence of hair loss without treatment.
This patient underwent several angiographic examinations without side effects but alopecia appeared soon after the 2 courses of embolization. Hair loss due to arterial occlusion was considered unlikely. Radiation-induced hair loss was considered as the main cause for the hair loss in this patient [1, 2, 3, 4, 5]. The estimated radiation exposure dose was more than 3 Gy.
Alopecia probably appeared due to prolonged exposure to radiation in the same area of skin (occipital-temporal-parietal) and limited variation in the direction of application [1, 2, 3, 4, 5]. Excluding the diagnosis of alopecia areata may be difficult because the bald patch is devoid of inflammatory signs and hair loss is characterized by dystrophic hair. The localization of the bald patches along the scalp margins with an ophiasis pattern occured because this scalp region received the highest doses of radiation therapy during embolization [2, 3, 5].
Irradiation-induced epilation depends on the high susceptibility of anagen follicles to radiation. Loss of dystrophic hairs (anagen effluvium) due to acute damage to actively dividing matrix cells of anagen follicles is followed by telogen shedding due to premature catagen entry of follicles in late anagen subphases at the time of damage. Complete hair regrowth generally occurs 2 to 4 months after irradiation .
References1. Mooney RB, McKinstry CS, Kamel HAM. Absorbed dose and deterministic effects to patients from interventional neuroradiology. Br J Radiol 2000;73:745-51. PubMed
2. Huda W, Peters KR. Radiation-induced temporary epilation after a neuroradiologically guided embolization procedures. Radiology 1994;193:642-4. PubMed
3. Tosti A, Piraccini BM, Alagna G. Temporary hair loss simulating alopecia areata after endovascular surgery of cerebral arterio-venous malformation: a report of three cases. Arch Dermatol 1999;135:1555-6. PubMed
4. D'Incan M, Roger H, Gabrillargues J, Mansard S, Parent S, Chazal J, Irthum B, Souteyrand P. Radiation-induced temporary hair loss after embolization of the cerebral arteries;six cases. Ann Dermatol Venereol. 2002 May;129:703-6. PubMed
5. Wen CS, Lin SM, Chen JC, Wang YH, Tseng SH. Radiation-induced temporary alopecia after embolization of cerebral arteriovenous malformations. Clin Neurosurg. 2003 Jul;105:215-7. PubMed
© 2008 Dermatology Online Journal